HYPERSENSITIVITY REACTION

Hypersensitivity (allergic) reaction to a new multivitamin.
Hypersensitivity Reaction to a new multivitamin


I use the term hypersensitivity reaction here to be the same as a drug eruption, but I separate it out to illustrate that non-drugs can be very common.

Clinical

A diffuse maculopapular eruption is seen. It should be symmetric. Make sure no burrows as in scabies. Ask about new vitamins, supplements, topical exposures e.g. body lotions. If present for less than a week, a viral exanthem can appear similarly.

Things I have found in past

Histology

A skin biopsy may show a perivascular infiltrate with eosinophils.

Treatment

The offending drug should be stopped immediately. Prednisone may be given if the reaction is severe.

Additional Pictures

This patient experienced the acute onset of diffuse itchy red papules symmetric on the body (here on the leg). The cause? A new herb supplement.
Hypersensitivity Reaction to a new herb supplement Hypersensitivity Reaction to a new herb supplement

RegionalDerm

Homepage | FAQs | Contact Dr. White


It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.